Tuesday, July 22, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Saturday, June 28, 2008 marge, Community Member, asks

Q: what anxiety medication doesn't cause weight gain

i am on citalopram 20mg and have been for the last 6 or 7 months and keep gaining weight.  Is this in my head or not

 

Answer This
Answers (1)
6/30/08 12:58am

Hi Marge,

It's not in your head!  Antidepressants are associated with both weight gain and weight loss.  Sound strange?  Well, in some people they may increase or decrease your rate of metabolism without you changing your daily caloric intake. Another way antidepressants can cause weight gain is by causing hormonal changes that increase your appetite.

From my reading, Celexa appears to be less associated with weight gain than some of the other SSRI's, but that doesn't mean it's not causing your weight gain.  One study indicated that Celexa has the potential to increase cravings for carbohydrates, for example.

My advice would be to talk to your doctor and/or a nutritionist. They can help you figure out whether the citalopram (Celexa) is causing your weight gain and/or if there are other factors contributing to it.

 

Regards,

Dr. Jennifer Fee

www.drjenniferfee.com

www.thestressmasters.com

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By marge, Community Member— Last Modified: 06/17/12, First Published: 06/28/08